Missouri, 2016

Hail and Damaging Wind in Missouri, October 6, 2016

October 6, 2016 · NWS EAX · 2 events in 2 counties and zones

A storm occurred in Mercer County Missouri, producing 3/4 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm occurred in Mercer County Missouri, producing 3/4 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 6, 5:49 PM CST, 15 minutes earlier.

Area forecast discussion, Oct 6, 5:49 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Thu Oct 6 2016

.Discussion...
Issued at 400 PM CDT THU OCT 6 2016

The next 12 hours look to be a bit busy as storms persist across the
region ahead of, and eventually along, a cold front that will sweep
through far eastern Kansas and Missouri later tonight. Convection
from overnight lingered into the morning hours across southern
Kansas and into central Missouri bringing cooling rains and
thunderstorms to much of east central Kansas into central and
northeast Missouri. Additionally, convection got going again mid-
morning near the Iowa-Missouri state line; lifting north through the
morning and afternoon hours.

Stepping back to look at the big picture, the convection across our
region is occurring ahead of a frontal boundary wallowing this
afternoon across central Kansas northeast through southeast Nebraska
into western Iowa, emanating from a surface low in Kansas that is a
reflection of a larger synoptic level trough over the Rockies. It is
this large trough it will push the frontal boundary southeast trough
eastern Kansas and Missouri tonight. On the up side, after the front
pushes through any lingering storms will quickly dissipate leaving
behind dry conditions and cool temperatures for Friday --highs in the
60s-- and through the weekend --highs in the 70s--. Next chance of
widespread storms will likely wait till mid to late next week.

For this evenings storms...the environment ahead of the storms is
generally sufficient for severe weather, but due to convection that
has percolated ahead of the front today instability is not
particularly robust. The low levels of the atmosphere have remained
a bit stable in area due to the cloud cover from the convection
earlier today. That said, there is some instability to work with
especially as you get above the boundary layer, as evident by
comparing surface based CAPE (~500 to 1000J/KG) and MUCAPE (~1500
to 2000 J/KG). So, while there is sufficient instability as storms
move in, any strong storms that do get going will have no problem
finding the organizing shear as 0-6KM values are running around 50
knots this afternoon thanks to the 40 to 50 knot low level jet
oriented parallel to the front across eastern Kansas and western
Missouri. Expectations are that individual super cells will develop
near the front across Kansas, moving northeast, before congealing
into a line of storms that will progress across western Missouri into
northeast and central Missouri late tonight/early Friday morning. As
such, the severe threat looks highest for eastern Kansas and the
first couple rows of counties into Missouri through about 9 PM
tonight with large hail, damaging winds our primary threats; however
isolated tornadoes can not be ruled out. Otherwise, as the line of
storms push east later tonight the severe potential will transit to
only threats from hail and damaging winds for areas of central to
northeast Missouri. Lastly, with precipitable water values running
over one inch, any and ever storm tonight will be able to put down a
quick inch of rain. This will likely lead to flooding issues along
area rivers, creeks and streams, that are near flood stage already;
though flash flooding looks very limited as the storms are expected
to be progressive enough to mitigate the potential.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 649 PM CDT THU OCT 6 2016

TAFs this hour are based on timing of a line of thunderstorms
currently moving through eastern Kansas. These storms will affect all
the terminals along the Kansas-Missouri state line between 01Z and
03Z. Once the line of storms have passed the gusty south wind ahead
of them will become a gusty north-northwest wind behind. However, by
mid to late Friday morning skies will be clearing out and the gusty
winds will subside as the pressure gradient relaxes.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Oct 6, 4:20 AM CST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT THU OCT 6 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
520 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK ACROSS
 THE AREA THIS EVENING. THE HIGHEST RISK FOR SEVERE
 STORMS...INCLUDING DAMAGING WINDS AND A FEW TORNADOES...WILL BE
 NEAR AND WEST OF INTERSTATE 35.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Oct 6, 5:35 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 SW BLUE MOUND         38.05N 95.06W
10/06/2016  E1.00 INCH       LINN               KS   EMERGENCY MNGR

&&

CUTTER
Special weather statement, Oct 6, 5:52 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT THU OCT 6 2016

KSZ102-MOZ001-002-011-070030-
DONIPHAN KS-NODAWAY MO-ATCHISON MO-HOLT MO-
652 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
SOUTHEASTERN ATCHISON...WESTERN NODAWAY AND HOLT COUNTIES UNTIL 730
PM CDT...

AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR 9 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...MOUND CITY...HIGHLAND...OREGON...FAIRFAX...BURLINGTON
JUNCTION...MAITLAND...SKIDMORE...FOREST CITY...CRAIG...WHITE CLOUD...
GRAHAM...ELMO...BIG LAKE...QUITMAN...FORTESCUE...BIGELOW...CORNING
AND IOWA POINT.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS...AND NORTHWESTERN MISSOURI.

LAT...LON 4034 9488 4013 9493 4012 9505 4008 9504
      4007 9506 4005 9501 3994 9499 3983 9534
      4000 9534 4000 9531 4003 9535 4004 9542
      4012 9539 4018 9548 4024 9547 4025 9553
      4054 9511
TIME...MOT...LOC 2351Z 242DEG 33KT 4013 9541

LEIGHTON

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
October 6, 6:04 PM CST
Where
Mercer County, 1.48 mi SSW of Princeton Kaufman Ar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.400, -93.610

Thunderstorm Wind, Lafayette

When
October 6, 7:45 PM CST to 7:47 PM CST
Where
Lafayette County, 0.62 mi SW of Higginsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.072, -93.737

Some structural damage occurred to a tractor company in Higginsville. A few sheds and an hoop building were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660110, 660111.